Florida, 2018

Damaging Winds in Florida, August 16, 2018

August 16, 2018 · NWS JAX · 4 events in 2 counties and zones

A lingering mid level trough across SE GA combined with sea breeze forcing under southerly steering flow triggered strong to pulse severe storms over an unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A lingering mid level trough across SE GA combined with sea breeze forcing under southerly steering flow triggered strong to pulse severe storms over an unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 16, 2:12 PM EST, 1 hour earlier.

Area forecast discussion, Aug 16, 2:12 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Jacksonville FL
312 PM EDT Thu Aug 16 2018

.Near Term.../through Tonight/...

Surface high pressure will be East/Southeast of the region. This
pattern will provide for a warm and moist Southerly flow, with the
East coast sea breeze pushing inland past the I95 corridor this
afternoon. Convection will continue to develop early this afternoon,
and increase in coverage through the late afternoon hours, then
dissipate by midnight. With the East coast sea breeze pushing
inland, there is less of a chance for storms at the beaches, but
the potential there can not be ruled out. With fairly light flow,
storms will be slow moving, with the potential for heavy rainfall
along with isolated storms producing strong wind gusts. Partial
clearing overnight, with patchy light fog possible, especially in
areas that receive heavy rain Today.

&&

.Short Term.../Friday through Sunday/...

Little change in the overall pattern this period, with center of
high pressure ridge at the surface and aloft to the East then
Southeast. On Friday, with the ridging to the East the flow will
generally be from the South with the East coast sea breeze pushing
inland past I95, with convection possible at the beaches, but better
chances inland. As the ridge center shifts more to the Southeast
over the weekend, the flow becomes more Southwesterly. This change
in the flow will help keep the sea breeze pinned closer to the
shore, with convective potential across the region.

Temperatures will trend above normal this period.

&&

.Long Term.../Sunday night through Thursday/...

The region will be between high pressure to the Southeast and a
series of frontal boundaries stalling to the Northwest this period.
This pattern will yield a prevailing Southwesterly flow, which will
help keep the East coast sea breeze pinned near the coast. This will
allow convection to push toward the coast each day, as well as allow
the 90 degree heat to reach there as well. Convective coverage will
likely be greater over interior SE GA this period due to the
proximity of the frontal boundaries.

Temperatures are expected to trend above normal this period.

&&

.Marine...

Surface high pressure will be centered to the East through Friday
night, then to the Southeast this weekend through the middle of next
week. Chances for showers and storms will exist through this period.

Rip Currents: Moderate risk Friday.

&&

.AVIATION...
Mainly VFR conds this afternoon with VCTS at all TAF sites with
scattered sea breeze convection as it moves inland with best chances
at VQQ/GNV and have kept TEMPO MVFR CIGS/VSBYS and gusty winds to
25 knots possible. Shower chances end earliest at the coast
between 22-00z, while convection chances will linger at inland TAF
sites until 00-02z. Lingering high clouds during the overnight
hours with some light fog possible at GNV/VQQ but chances too low
to include in the TAFs at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  92  73  91 /  50  60  30  40
SSI  79  87  76  89 /  20  10  20  30
JAX  75  92  74  92 /  40  40  20  30
SGJ  78  90  74  89 /  20  30  10  20
GNV  75  92  74  92 /  50  30  30  20
OCF  74  92  73  93 /  40  30  30  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Aug 16, 2:37 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
337 PM EDT THU AUG 16 2018

FLZ021-022-035-036-162000-
Columbia FL-Suwannee FL-Alachua FL-Gilchrist FL-
337 PM EDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST...SOUTHWESTERN
ALACHUA...SOUTHWESTERN COLUMBIA AND SOUTHEASTERN SUWANNEE COUNTIES
UNTIL 400 PM EDT...

At 336 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bell, moving northwest at 10 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with torrential rainfall.

Locations impacted include...
Trenton, Bell, Ichetucknee Spring, Archer, Fort White, Newberry,
Branford and Hildreth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3007 8289 3005 8274 2983 8265 2951 8232
      2948 8235 2948 8255 2954 8256 2953 8265
      2956 8266 2956 8275 2958 8278 2959 8290
      2967 8295 2976 8295 2983 8292 2988 8287
      2990 8290 2989 8292 2995 8292 2998 8296
TIME...MOT...LOC 1936Z 130DEG 9KT 2984 8282

ELSENHEIMER
Special weather statement, Aug 16, 3:11 PM EST, 1 minute before
Special Weather Statement
National Weather Service Jacksonville FL
411 PM EDT THU AUG 16 2018

FLZ036-040-162045-
Alachua FL-Marion FL-
411 PM EDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALACHUA AND NORTHWESTERN
MARION COUNTIES UNTIL 445 PM EDT...

At 410 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Archer, or 9 miles northeast of Williston, moving north
at 20 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with torrential rainfall.

Locations impacted include...
Gainesville, Alachua, High Springs, Archer, University Of Florida,
Micanopy, La Crosse and Flemington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2948 8241 2948 8250 2979 8262 2986 8260
      2987 8259 2983 8230 2934 8222 2930 8241
TIME...MOT...LOC 2010Z 165DEG 17KT 2949 8237

ELSENHEIMER

The radar

The Jacksonville radar (KJAX), 120 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
August 16, 3:12 PM EST
Where
Alachua County, 1.39 mi WNW of Arredonda
Measured
45 kt (52 mph) estimated gust
Property damage
$50
Reported by
911 Call Center
Coordinates
29.610, -82.440

Tree branches were blown down along SW 45th Blvd. The time of damage was based on radar and the cost of damage was unknown but estimated for the inclusion of the event in Storm Data.

Thunderstorm Wind, Suwannee

When
August 16, 3:55 PM EST
Where
Suwannee County, 6.91 mi S of Dowling Park
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
30.150, -83.230

Wes Skiles Peacock Springs State Park reported a tree was blown down across an access road. The time of damage was based on radar.

Thunderstorm Wind, Suwannee

When
August 16, 4:10 PM EST
Where
Suwannee County, 3.84 mi ESE of Mercer
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
30.250, -83.060

A tree was blown down near County Road 250 and 153rd Road south of Live Oak. The time of damage was based on radar. The cost of damage was unknown but it was estimated for the event to be included in Storm Data.

Thunderstorm Wind, Alachua

When
August 16, 4:19 PM EST
Where
Alachua County, 0.92 mi SE of Dayville
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
29.620, -82.370

A tree was blown down across SW 29th Terrace. The cost of damage was unknown but it was estimated for the event to be included in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781946, 781947, 781948, 781949.